The case presentation of a female patient with systemic mastocytosis (SM) who suffered a life-threatening anaphylactic reaction during cardiac surgery, as well as a systematic review of the related literature, was recently published in the Journal of Clinical Medicine.
The authors reported on the case of a 66-year-old woman admitted for planned aortic valve replacement. She was diagnosed with a mild course of SM in 2011, presenting with predominantly urticaria pigmentosa.
The patient’s perioperative protocol included an intravenous injection of dexamethasone to prevent potential anaphylactic complications. The study authors used propofol, esketamine, and sufentanil to induce total intravenous anesthesia, as well as cisatracurium as a muscle relaxant.
During the normothermic cardiopulmonary bypass, the surgeons managed to replace the heavily calcified, stenotic tricuspid aortic valve with a prosthesis via partial medial sternotomy.
Read more about SM complications
The patient was successfully weaned from cardiopulmonary bypass with moderate doses of dobutamine and norepinephrine, while protamine was slowly administered over 26 minutes to reverse systemic anticoagulation with heparin.
During protamine administration, the patient became vasoplegic and developed severe hypotension. Under the assumption that SM-related histamine liberation led to an anaphylactic reaction, the study authors administered epinephrine, antihistamines, and corticosteroids to stabilize the patient.
Next, the patient was transferred to the intensive care unit with moderate inotropic and vasopressor support and was successfully extubated on the first postoperative day. She developed brown maculopapular patches and freckles that were resolved by the time of discharge.
“All patients with SM undergoing medical procedures or even cardiac or non-cardiac surgery should be considered as high-risk cases for mast cell degranulation, increased histamine levels, and anaphylactic reactions. All potential causative treatments or drugs should be avoided or administered slowly and with a reduced dose, if possible, to avoid hypersensitivity reactions,” Suleiman and colleagues wrote.
Prompted by this case, the study authors conducted a systematic review of related studies. A total of 11 eligible studies were included in the review, with 2 studies reporting on cases of anaphylaxis.
In one case report, the surgery had to be postponed twice due to episodes of severe hypotension during induction. The other study described an episode of hypotension during protamine administration, after which the patient had to be connected back to a cardiopulmonary bypass.
“In SM, it is quite conceivable that adverse reactions to protamine, such as severe hypotension, could be mediated by the release of inflammatory mediators, including histamine. Therefore, as a precautionary measure, it should be considered to restrict the use of protamine in SM patients,” the study authors added.
During cardiac surgery with cardiopulmonary bypass in patients with SM, contact of the blood components with the artificial surface of the bypass circuit, clamping and declamping of the aorta, ischemia-reperfusion injury, endotoxemia, and surgical trauma may lead to an explosive release of mast cell mediators and cause severe allergic reactions.
Suleiman NM, Brueckl V, Fechner J, et al. A practical approach to systemic mastocytosis complications in cardiac surgery: a case report and systematic review of the literature. J. Clin. Med. Published online February 1, 2023. doi:10.3390/jcm12031156